Alert archive / Washington / Gale Warnings in 2017

Gale Warning 71, NWS Seattle, WA

August 29, 2017

NWS Seattle, WA issued this gale warning at Aug 29, 2017, 1:20 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2017, 1:20 PM PDT (20:20 UTC)
Expired
Aug 30, 2017, 1:05 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

797 
WHUS76 KSEW 292020
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
120 PM PDT TUE AUG 29 2017

PZZ131-132-301200-
/O.UPG.KSEW.SC.Y.0219.000000T0000Z-170830T1200Z/
/O.NEW.KSEW.GL.W.0071.170829T2020Z-170830T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
120 PM PDT TUE AUG 29 2017

...GALE WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WINDS WILL INCREASE FROM THE WEST AT 25 TO 35 KNOTS LATE THIS
  AFTERNOON AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. 

* WAVES/SEAS..WIND WAVES WILL BUILD TO 5 TO 7 FEET TUESDAY AND INTO
  EARLY WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-301200-
/O.NEW.KSEW.SC.Y.0220.170830T0000Z-170830T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
120 PM PDT TUE AUG 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY. 

* WINDS...WINDS WILL INCREASE FROM THE WEST AT 15 TO 25 KNOTS THIS
  EVENING AND INTO EARLY WEDNESDAY. 

* WAVES/SEAS...WIND WAVES WILL BUILD TO 3 TO 5 FEET THIS EVENING AND
  INTO EARLY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
1 follow-up statement
575 
WHUS76 KSEW 300805
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
105 AM PDT WED AUG 30 2017

PZZ131-132-301500-
/O.CAN.KSEW.GL.W.0071.000000T0000Z-170830T1200Z/
/O.NEW.KSEW.SC.Y.0221.170830T0805Z-170830T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
105 AM PDT WED AUG 30 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* WINDS...WEST WIND 15 TO 25 KNOTS EASING TO 5 TO 15 KT. WIND WAVES
  2 TO 4 FEET SUBISIDING TO 1 OR 2 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-300915-
/O.CAN.KSEW.SC.Y.0220.000000T0000Z-170830T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
105 AM PDT WED AUG 30 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS ARE NOT EXPECTED TO EXCEED 20 KT TODAY.

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 29, 9:10 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 9:10 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion...Corrected
National Weather Service Seattle WA
910 AM PDT Tue Aug 29 2017

.SYNOPSIS...Warm and dry weather will continue for the next seven
days. Low level onshore flow and a weak cold front will cool
temperatures somewhat Wednesday and Thursday. Building high pressure
will continue dry and warm weather to continue through the holiday
weekend.

&&

.SHORT TERM...The upper level ridge over the Western U.S. will
remain relatively anchored in place today resulting in another warm
day over the interior. There is a fair amount of warm air aloft this
morning, which is evident at some of the higher elevation locations
which are running 4 to 6 degrees warmer than yesterday. The forecast
has been updated to nudge up the high temperature forecast this
afternoon a bit to reflect the warmer start to the day over parts of
the interior.The shallow marine stratus along the coast and into the
Chehalis Gap this morning will burn back to the coast by late
morning leaving sunny skies. South to southwesterly flow aloft
continues to help stream smoke from fires in Oregon into Western
Washington this morning. The burgeoning low level onshore flow help
mitigate this especially at low levels - however its likely that we
will see smoke aloft even into tomorrow. This will probably not be
quite as obvious giving the deepening marine layer and the presence
of clouds. The forecast has been updated to include patchy smoke at
the surface again today through much of the interior with
improvement this evening.

The weak front and and associated upper level trough approaching
British Columbia this afternoon and evening will help boost low
level onshore flow tonight which will result in more widespread low
cloud cover over the interior by Wednesday morning. Accordingly,
high temperatures Wednesday will dip back down to the 70s. The
marine layer will be shallow enough to burn off Wednesday afternoon
to partly to mostly sunny skies. Models continue to show the cold
front falling apart Wednesday evening as brushes Western Washington.
At the very least expect increasing mid and high level clouds
Wedesday afternoon and evening with a deep marine layer by Thursday
morning. This will result in a later clearout and likely the coolest
temperatures of the week on Thursday.

.LONG TERM...from previous discussion...After Thursday's upper level
trough heads E, a broad low amplitude upper level ridge will build
over the PacNW and the W Coast through the Labor Day weekend. 500 MB
heights over Seattle are expected to rise up to around 5910 meters
and the low level flow should become northerly offshore. The GFS
shows a transient upper level trough crossing B.C. Sunday morning
which would temporarily dampen the ridge, but the ECMWF doesn't show
this shortwave. High temperatures over the weekend should rebound
back into the 80s. Both models show the ridge amplifying on Monday
which could shift the low level flow to an E-NE offshore direction
for even more warming. GFS and ECMWF MOS temperature guidance is a
little suspect for Sunday and Monday, GFS seems too low and ECMWF
seems too high, and they are about 10 degrees apart. The current
forecast in the middle ground seems fine for now. Kam

&&

.FIRE WEATHER...A Red Flag Warning remains in effect for the
Cascades through this evening.

High pressure aloft over the region through this evening will
maintain hot and dry conditions. Much of the area from Puget Sound
eastward will see mid-level Haines index values of 6 (or high) this
afternoon and early evening...although minimum RH values for most
lowland locations will remain above the critical 25 pct threshold.
This is not the case for the Cascades as RH values there are
expected to be below the 25 pct threshold...validating the Red Flag
Warning. A dry upper level trough will bring a little cooling and
some low level moisture to the area Wednesday and Thursday. High
temperatures should retreat back to near normal and relative
humidity will be higher. SMR/Kam

&&

.AVIATION...The upper ridge will weaken and shift east and with it
the thermally induced low pressure. Onshore flow will increase
today. The flow aloft is southwest and the air mass is dry except
for the low levels on the coast. Low clouds on the coast will
persist today--the HRRR shows the cigs coming in near the deck and
then only lifting to between 400 and 800 feet this afternoon. The
coastal stratus will then push inland later this evening and by
Wednesday morning ought to be over all of the lowlands of Western
Washington.

KSEA...Hazy smokey, but no clouds til tonight and Wednesday morning
when the marine layer stratus arrives. With the switch to onshore
flow there is a good chance that the wind will stay southerly today--
perhaps becoming variable in the afternoon, and then back to
southerly tonight.

&&

.MARINE...Southerly flow on the coast will continue to bring
low marine stratus and fog north along the coast this morning.
Westerlies will develop in the Strait of Juan de Fuca this morning
and increase this afternoon and evening as the marine air deepens
and pushes in. Winds will be west 20-30kt in the Strait this
afternoon and evening and then decrease Wednesday. A weak front will
dissipate is it nears the coast around Wed nite. After a pause in
the warm weather under the marine layer, northerly flow will pick up
again late in the week as the upper ridge rebuilds and thermally
induced low pressure at the surface shifts back north toward the
area with more thermal low pressure over the area by Labor Day.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning until 10 PM PDT Tuesday for West Slopes of the
     Central Cascades Generally above 1500 Feet-West Slopes of
     the North Cascades Generally above 1500 Feet.

PZ...Small Craft Advisory from 11 AM Tuesday to 5 AM PDT Wednesday
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

.CLIMATE...Lots of climate news for Seattle coming up this week.

1. Record streak of consecutive days with high 70 degrees plus 62
days set 6/13-8/13, 2015 will be broken with day 63 of the current
streak on Wednesday.
2. 0.02 inches of rain for July and August combined driest on record
at Sea-Tac. Old record 0.03 inches in 1967. Including Federal
Building records that go back to 1890's will tie for the driest July
and August with 1914.
3. So far in August there have been 5 days 90 degrees plus in
Seattle. Record number of 90 degree plus days in Seattle in August 6
set in 2016 and 1977.
4. Average temperature for August in Seattle will end up a little
above 70 degrees. This will be the second warmest August on record
(record 71.1 in 1967 ) and the third warmest month all-time ( 71.2
July 2015, 71.1 August 1967 ).  Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning until 10 PM PDT Tuesday for West Slopes of the
     Central Cascades Generally above 1500 Feet-West Slopes of
     the North Cascades Generally above 1500 Feet.

PZ...Small Craft Advisory from 11 AM Tuesday to 5 AM PDT Wednesday
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:20 PM PDTSmall Craft AdvisorySEW12 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.